Hail, Aroostook
- When
- June 4, 2:00 PM EST
- Where
- Aroostook County, Allagash
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.080, -69.050
The time is estimated.
Thunderstorms developed during the afternoon of the 4th in advance of an approaching occluded front. An isolated severe thunderstorm produced large hail in the North Woods region of northwest Aroostook county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Thunderstorms developed during the afternoon of the 4th in advance of an approaching occluded front. An isolated severe thunderstorm produced large hail in the North Woods region of northwest Aroostook county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 4, 11:05 AM EST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 1205 PM EDT Sat Jun 4 2022 .SYNOPSIS... An occluded front will approach from the west today and cross the area this evening. Upper level low pressure will cross the region Sunday followed by high pressure on Monday. Low pressure will lift northwest of the area Tuesday followed by an occluded front on Wednesday. && .NEAR TERM /THROUGH TONIGHT/... 1205PM Update: Thunderstorms have started to make their way into the region from the west. Per radar scans, lightning, rain, and small hail have been noted with these early storms. No major changes to the forecast for this update. Previous discussion: An upper low is visible on water vapor satellite across southern Ontario early this morning. The low is expected to move into southern Quebec today, and should be along or near the western Maine/Quebec border by 12Z Sunday morning. An occlusion will approach the FA from the west today and will move east of the area this evening. Showers are expected to develop across the region today, mainly this afternoon. The showers move east tonight with most of them to end across the eastern zones by midnight. Model soundings are not all that impressive this morning. There is not much shear with wind generally 20 kts or less below 700H. The 0-6 KM shear is on the order of 25 to 30 knots with most of the shear more elevated. Skinny cape with values less than 500 J/KG, except somewhat higher across the North Woods on the NAM, which is probably overdone. Expect there will be some rumbles of thunder in spots this afternoon, but the overall risk of strong/severe storms is not high. The PWATs are around an inch, and heavier downpours are possible. To maintain continuity with the ongoing forecast will keep a small area of enhanced wording for small hail/gusty wind, but will confine to a smaller area near the western Maine/Quebec border. The risk of thunder will end this evening, but showers will likely continue across the eastern zones though around midnight. It dries out overnight with patchy fog. Highs today will range from around 60F in the Saint John Valley to the mid 60s in Bangor. Lows tonight are expected to be mostly in the mid to upper 40s. && .SHORT TERM /SUNDAY THROUGH MONDAY/... A slowly weakening upper level low will approach on Sunday and cross the northern part of the area Sunday afternoon. Some moisture pooled in the upper low combined with weak instability will produce scattered showers over the north Sunday afternoon. An isolated thunderstorm is possible and cool boundary layer air will mean any storm could contain small hail. Low pressure will slide east and away Sunday night followed by surface high pressure and weak ridging on Monday. This will bring a return of partly to mostly sunny skies and seasonably mild temperatures. Monday evening will likely be mostly clear. Low pressure tracking to our northwest from Ontario into Quebec will draw an occluded front toward the area late Monday night bringing increasing clouds later at night. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... An occlusion will push into the area Tuesday afternoon into Tuesday evening bringing a band of showers into the area. The occlusion is weakening a bit but could bring a tenth to a quarter inch of rain across the region as it crosses through Tuesday night. Boundary layer winds show a shearing environment. However, a relatively cool south wind pulling air north from the ocean may limit convection in all but far western areas as the front pushes through Tuesday evening. Some showers may last into Wednesday morning as the occlusion slowly pushes east of the area. Otherwise, Wednesday will be partly to mostly cloudy and seasonable. A new low will approach late Wednesday night into Thursday morning supported by a trough of low pressure cascading through the Great Lakes. The GFS shows a strong storm with the potential for significant rain on Thursday while the ECMWF shows a much more disorganized system with only a chance for scattered showers. Both models, however, show the potential for strong divergence aloft through Thursday which will likely support showers and possible isolated thunderstorms. The system gradually lifts out Friday into the weekend although no strong high is advertised to follow so lingering moisture may continue to result in chances for spotty showers into early next weekend. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... NEAR TERM: Variable conditions today with mostly IFR/MVFR this morning with MVFR in the afternoon with local IFR in any heavier showers. IFR/MVFR tonight with conditions to improve to MVFR/VFR by 12Z Sunday morning. S/SE wind 5 to 10 knots today, shifting to the SW tonight. SHORT TERM: Sunday...VFR South, MVFR to VFR north. Light W wind. Sunday night into Monday. VFR. Low NW wind. Monday night...VFR, possibly lowering to MVFR late. Light S wind. Tuesday...MVFR north, possibly dropping to IFR. MVFR Downeast. S wind. Tuesday night...IFR. S wind Wednesday...MVFR improving to VFR. S wind. && .MARINE... NEAR TERM: The wind and seas will remain well below small craft advisory levels through tonight. Fog will cause the visibility to be reduced on the waters this morning. SHORT TERM: Winds and seas are expected to remain below SCA through the coming week. An increase in humidity Tuesday into Thursday may result in some fog and mist over the waters through mid-week. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB/LaFlash Short Term...Bloomer Long Term...Bloomer Aviation...CB/LaFlash/Bloomer Marine...CB/LaFlash/Bloomer
Hazardous Weather Outlook National Weather Service Caribou ME 258 PM EDT Sat Jun 4 2022 MEZ001>006-010-011-015>017-031-032-051900- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 258 PM EDT Sat Jun 4 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. Showers and isolated thunderstorms this afternoon and evening may contain heavy downpours, small hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-051900- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 258 PM EDT Sat Jun 4 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-051900- Coastal Hancock-Coastal Washington- 258 PM EDT Sat Jun 4 2022 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Caribou ME
1219 PM EDT Sat Jun 4 2022
MEZ003-041700-
Northern Somerset ME-
1219 PM EDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of Somerset County
through 100 PM EDT...
At 1218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Billy-Jack Depot, or 23 miles south of Saint Juste, moving east at 5
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baker Lake and Billy-Jack Depot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Baker Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4641 6989 4621 6973 4617 6973 4610 7001
4626 7014
TIME...MOT...LOC 1618Z 258DEG 5KT 4622 6998
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BusterSpecial Weather Statement
National Weather Service Caribou ME
1259 PM EDT Sat Jun 4 2022
MEZ003-041830-
Northern Somerset ME-
1259 PM EDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of Somerset County
through 230 PM EDT...
At 1259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Billy-Jack Depot, or 24 miles south of Saint Juste. This storm was
nearly stationary.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Baker Lake and Billy-Jack Depot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4630 7004 4632 6973 4627 6973 4605 6977
4612 7008
TIME...MOT...LOC 1659Z 277DEG 2KT 4621 6996
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
MaloitSpecial Weather Statement National Weather Service Caribou ME 150 PM EDT Sat Jun 4 2022 MEZ001-041830- Northwest Aroostook ME- 150 PM EDT Sat Jun 4 2022 ...A strong thunderstorm will impact portions of northwestern Aroostook County through 230 PM EDT... At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near Nine-mile Bridge, or 7 miles northeast of Lac Frontiere, moving northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Saint Pamphile and Nine-mile Bridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4711 6958 4694 6931 4662 6983 4671 6998 TIME...MOT...LOC 1750Z 222DEG 24KT 4674 6985 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH
Special Weather Statement
National Weather Service Caribou ME
240 PM EDT Sat Jun 4 2022
MEZ003-004-041930-
Northern Piscataquis ME-Northern Somerset ME-
240 PM EDT Sat Jun 4 2022
...Strong thunderstorms will impact portions of northern Piscataquis
and Somerset Counties through 330 PM EDT...
At 239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Billy-Jack Depot to near Baker Lake to 7
miles north of Telos Lake. Movement was east at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Billy-Jack Depot, Caucomgomoc Lake, Baker Lake, Chamberlain Lake,
Tamway, Telos Lake, Chesuncook and Baxter State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4625 7025 4641 7009 4641 7006 4643 7005
4643 6966 4636 6887 4604 6905 4621 7028
TIME...MOT...LOC 1839Z 265DEG 11KT 4625 7012 4632 6990 4626 6916
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MaloitThe Caribou radar (KCBW), 150 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
2 hail. Local standard time, as filed.
The time is estimated.
Reported by canoers on the Allagash River. The time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030001, 1030000.